In some cases patients were given as little as 50 per cent of the correct dosage, ABC’s 7.30 reported. Photo: Getty Images
The doctor who administered incorrect doses of a chemotherapy drug to 70 cancer patients at a Sydney hospital will be investigated by the national medical watchdog.
St Vincent’s Hospital confirmed on Friday that, effective immediately, medical oncologist Dr John Grygiel was placed on leave and would no longer treat patients at the hospital.
Richard Gallagher, Director, cancer services, St Vincents Hospital. Photo: Supplied
Dr Grygiel, who is due to retire in March, has also been referred to the Australian Health Practitioner Regulation Agency (AHPRA) over the scandal that saw 70 cancer patients given as little as half the correct dosage of the chemotherapy drug carboplatin for three years.
Dr Grygiel had prescribed the same flat dosage of carboplatin to patients with head and neck cancer without adjusting their individual test results and characteristics.
All 70 patients were administered the incorrect dosage for up three years and in some cases were given as little as 50 per cent of the correct dosage, 7.30 reported.
Dr John Grygiel administered up to 70 cancer patients the wrong dosage to treat cancer. Photo: Supplied
“This has been a distressing time for Dr Grygiel’s patients and their families,” NSW Health Minister Jillian Skinner said on Friday.
Ms Skinner said she had been assured by St Vincent’s that staff would continue to provide support and information to any of Dr Grygiel’s patients who are concerned about their treatment.
The drug’s protocol stipulates the dosage should be calculated after taking into account a patient’s age, sex and kidney test results and usually falls between 200 and 300mg. But Dr Grygiel prescribed the same flat dosage of 100mg to all 70 patients, 7.30 reported.
“I think that he felt that it was – that the dosing that he prescribed was genuinely effective and caused less side effects for patients … I still don’t quite understand where this mechanism or the thought of that came from,” Dr Gallagher told 7.30.
Dr Grygiel had been disciplined, but was allowed to continue treating patients while an independent investigator reviewed the incident, Dr Gallagher said.
“[Dr Grygiel] has continued to treat patients in a lesser role, under greater supervision,” he said.
Hospital staff were aware of the dosage error for at least six months but waited on the results on an external investigation, delivered earlier this week, before they started contacting affected patients.
An internal and independent review of Dr Grygiel’s patients found that the dosage discrepancies had no adverse impact on the outcomes of the patients involved, St Vincent’s spokesman David Faktor said.
“We are concerned that the ABC story misleads [on this point] and implies that there has been an adverse impact. There simply hasn’t been.
“We are talking about a cohort of patients that are going through a difficult cancer journey and the last thing they need is a situation that will worry them unnecessarily,” he said.
The hospital had informed three of the patients involved. All three patients had recurrent disease. Two other patients with recurrent disease had died by the time the review had been completed.
The hospital stressed the rate of current disease and death was within expectations among this group of patients and the drug was a secondary treatment for all 70 patients.
The hospital immediately launched an internal review as soon as concerns were raised in August, said Mr Faktor.
To prevent this type of error from happening again, the hospital has implemented an electronic system that prevents staff from entering incorrect dosages, Mr Faktor said.
The electronic failsafe called Mosaiq, installed in August, automatically alerts staff if they attempt to enter a dosage at odds with the drug’s protocol.
“I will be contacting the bulk of the patients and I will explain to them that it’s come to light and that I’m not pleased or happy that I’ve found out that the chemotherapy that they’ve been given as part of their treatment hasn’t been at the correct dosing schedule,” Professor Gallagher said.